Alert archive / New Mexico / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at May 24, 2003, 5:53 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 5:53 PM MDT (23:53 UTC)
- Expired
- May 24, 2003, 7:15 PM MDT
- In force
- 82 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
Counties Curry County, NM, Roosevelt County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 242353 FFWABQ NMC009-041-250115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 553 PM MDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO NORTHEAST ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 715 PM MDT * AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ASSOCATIED WITH A SLOW MOVING CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL CURRY COUNTY AND NORTHEAST ROOSEVELT COUNTY. THE STORMS WERE MOVING SLOWLY TOWARD THE SOUTHEAST AND WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF AROUND 2 INCHES PER HOUR. THIS WILL RESULT IN FLOODING OF ROADS AND POOR DRAINAGE AREAS IN AND AROUND THE CLOVIS...RANCHVALE AND TEXICO AREAS AND ALSO ALONG HIGHWAY 70 BETWEEN PORTALES AND CLOVIS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3469 10304 3448 10356 3399 10337 3400 10303
1 follow-up statement
000 WGUS75 KABQ 250102 FFSABQ NMC009-041-250130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 656 PM MDT SAT MAY 24 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM MDT FOR NORTHEAST ROOSEVELT AND SOUTHERN CURRY COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL DIMINISHING OVER THE WARNED AREA...BUT HEAVY RAIN FELL FOR OVER 2 HOURS THIS EVENING. EXCESSIVE RUNOFF FROM THIS STORM WILL EXACERBATE THE FLOODING OF SMALL STREAMS...ARROYOS AND PONDING IN LOW LYING AREAS. THIS WARNING WILL BE ALLOWED TO EXPIRE AT 715 PM.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:41 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 24, 3:41 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
341 PM MDT SAT MAY 24 2003
WX PATTERN TO REMAIN UNSETTLED THROUGH MEMORIAL DAY. SEVERE WX IN THE
EAST AND DRY LIGHTING/NEW FIRE STARTS IN THE WEST ARE THE MOST
PRESSING CONCERNS IN THE NEAR TERM. TWO SEVERE THUNDERSTORM WATCHES
IN EFFECT FOR PARTS OF THE UNTIL 800 PM MDT.
ALWAYS A CRAP SHOOT IN OUR REGION BUT PATTERN LOOKS QUITE FAVORABLE
FOR MCS DEVELOPMENT...OR AT LEAST THE VERY LEAST AN ORGANIZED
CLUSTER OF STORMS ACROSS FAR NORTHEAST NEW MEXICO LATER TONIGHT.
IMPRESSIVE DIVERGENCE FORECAST IN 400-200 MB LEVEL BY THE GFS AND TO
A LESSER EXTENT BY ETA/RUC OVER THE NORTHEAST. THE STRENGTHENING LOW
LEVEL UPSLOPE NORTH OF A SURFACE COLD FRONT WILL PROVIDE A FOCUS
WITH STORMS PROPAGATING SEWED ALONG BOUNDARY. UPSHOT WILL BE EXPAND
PREVIOUS AREA OF LIKELY POPS INTO THE EC PLAINS.
OTHERWISE LOW LEVEL EASTERLIES STRENGTHENING ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN DURING THE DAY SUNDAY. THIS UPSLOPE REGIME
WILL MAINTAIN RELATIVELY HIGH DEW POINTS IN THE EAST...BUT COOLER
TEMPERATURES/MODIFIED AIR WILL RESULT IN MORE STABLE ENVIRONMENT
ACROSS THE NORTHEAST AS COMPARED TO RECENT DAYS. AS A RESULT...AREAS
FROM THE EC PLAINS/CHAVES COUNTY NWWD INTO NWRN NEW MEXICO WILL BE
FAVORED FOR CONVECTION SUNDAY AFTERNOON. AREAS ALONG AND JUST EAST
OF THE CONTINENTAL DIVIDE WILL ALSO BE FAVORED REGION OF TSTM
ACTIVITY SUNDAY...AS CONVERGENCE ZONE DEVELOPS AS LOW LEVEL
EASTERLIES SPREAD WESTWARD. AT SAME TIME...FAVORABLE UPPER LEVEL
DIFFLUENCE WILL BE FOUND AHEAD OF LOW LATITUDE SHORT-WAVE
APPROACHING FROM SRN AZ/NRN BAJA.
INCREASED POPS ACROSS THE EAST FOR MEMORIAL DAY GIVEN PERSISTENT N
OR NWLY FLOW ALOFT AND THE POSSIBILITY OF ANOTHER MCS ROLLING SEWD
LATE SUNDAY NIGHT/EARLY MONDAY.
TRANSITION DAY TUESDAY BEFORE DRIER AND WARMER WX RETURNS FOR
WED/THU.
KJ
PRELIMINARY NUMBERS...
FARMINGTON................ 055/084 053/084 052 41332
GALLUP.................... 044/083 042/082 041 41222
GRANTS.................... 045/080 043/079 043 41243
GLENWOOD.................. 050/090 049/088 048 41121
CHAMA..................... 041/070 037/069 036 41454
LOS ALAMOS................ 053/072 047/068 046 41354
RED RIVER................. 038/065 034/062 034 41655
TAOS...................... 048/071 044/069 043 41554
SANTA FE.................. 052/072 046/070 045 41454
SANTA FE AIRPORT.......... 054/075 048/073 047 41444
ESPANOLA.................. 050/079 045/077 044 41343
ALBUQUERQUE HEIGHTS....... 063/081 057/080 056 41233
ALBUQUERQUE VALLEY........ 059/085 053/083 052 41333
ALBUQUERQUE FOOTHILLS..... 060/077 054/075 053 41243
ALBUQUERQUE WEST MESA..... 062/083 056/081 055 41343
SOCORRO................... 057/088 052/085 052 41243
SANDIAPARK/CEDAR CREST... 053/071 047/068 046 41354
MORIARTY/ESTANCIA......... 046/074 040/070 040 41354
CARRIZOZO................. 055/085 049/081 050 41342
RUIDOSO................... 047/078 040/070 041 41354
RATON..................... 046/066 043/066 043 41655
LAS VEGAS................. 047/068 043/065 043 41655
ROY....................... 050/068 046/065 046 41645
CLAYTON................... 053/067 049/067 049 41645
SANTA ROSA................ 054/075 050/068 050 41655
TUCUMCARI................. 056/073 052/067 053 41645
FORT SUMNER............... 056/075 051/069 052 41545
CLOVIS.................... 056/074 052/068 053 41645
PORTALES.................. 056/075 052/069 053 41645
ROSWELL................... 063/086 056/080 057 41454
.ABQ...SEVERE TSTM WATCH FAR NE TILL 02Z.
...SEVERE TSTM WATCH CURRY...QUAY COUNTIES TIL 02Z.Hazardous weather outlook, May 24, 6:00 AM MDT, 11 hours 53 minutes before
NMZ001>021-026-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS MUCH OF EASTERN NEW MEXICO. A COLD FRONT WILL MOVE INTO THE NORTHEAST BY EARLY THIS AFTERNOON AND PRESS SOUTH ACROSS ALL OF THE EASTERN PLAINS BY EARLY TONIGHT. THIS FRONT WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...ALONG WITH BRIEF DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. ACROSS THE NORTHWEST QUARTER OF THE STATE ISOLATED THUNDERSTORMS WILL PRODUCE LITTLE IN THE WAY OF RAIN...THUS DRY LIGHTNING WILL BE A CONCERN. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EASTERN LINCOLN COUNTY...CHAVES COUNTY AND ROOSEVELT COUNTY SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT BETWEEN 100 PM AND 1000 PM MDT. THE MOST LIKELY LOCATION FOR THE SEVERE WEATHER EXTENDS FROM WEST OF RATON...TO LAS VEGAS...SANTA ROSA...FORT SUMNER...TO NORTHEAST CHAVES COUNTY ON EAST TO THE TEXAS BORDER.
In the hours before
Local storm report, May 24, 4:57 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
457 PM MDT SAT MAY 24 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 3 SSW RAGLAND NM .75 INCH HAIL
05/24/03 QUAYLocal storm report, May 24, 5:41 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
541 PM MDT SAT MAY 24 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 3 SSW RAGLAND NM .75 INCH HAIL
05/24/03 QUAY
0515 PM TEXICO NM FUNNEL CLOUD
05/24/03 CURRY
DSThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:15 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 30 min |
| May 24, 4:29 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 46 min |
| May 24, 5:10 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 65 min |
| May 24, 5:13 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 32 min |
| May 24, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 30 min |
Nearby
Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.